Missouri, 2011

Tornado and Hail in Missouri, April 15, 2011

April 15, 2011 · NWS LSX · 13 events in 7 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced severe weather including large hail, damaging winds and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced severe weather including large hail, damaging winds and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 15, 10:52 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 15, 10:52 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CDT FRI APR 15 2011

.DISCUSSION...
/251 AM CDT FRI APR 15 2011/

MAIN CONCERN WITH THIS FORECAST IS FOR THE SEVERE WEATHER POTENTIAL
THIS AFTERNOON.

CURRENT RADAR MOSAIC IS SHOWING A LARGE AREA SHOWERS AND
THUNDERSTORMS EXTENDING FROM NORTHWEST MISSOURI SOUTHWARD INTO
SOUTHWEST ARKANSAS/ NORTHEAST TEXAS. THIS AREA FITS IN WELL WITH
BAND OF 925-850MB MOISTURE CONVERGENCE AHEAD OF A SHARP MID-LEVEL
TROUGH DEPICTED BY THE LATEST RUN OF THE RUC. THE RUC/NAM/GFS ALL
SHOWING THIS FORCING MOVING NORTHEASTWARD ACROSS THE CWA THIS
MORNING...SO HAVE GONE WITH 90-100 POPS AS THIS BAND MOVES THROUGH
THE AREA.  AMOUNT OF INSTABILITY OVER THE REGION THIS MORNING WILL
BE LIMITED...THOUGH GIVEN THE AMOUNT OF SHEAR CANNOT RULE OUT THE
POTENTIAL FOR A FEW SEVERE HAIL REPORTS.

REDEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON IS CONDITIONAL
ON THE AMOUNT OF SURFACE INSTABILITY THAT WILL BE AVAILABLE AHEAD
OF A SURFACE COLD THAT WILL MOVE EAST ACROSS THE REGION THIS
AFTERNOON. LATEST SURFACE ANALYSIS HAS A DEEPENING SURFACE LOW
OVER NORTH CENTRAL KANSAS WITH AN OCCLUDED FRONT THAT EXTENDS
SOUTHEASTWARD TO A TRIPLE POINT OVER CENTRAL ARKANSAS. EXACT TRACK
OF THE TRIPLE POINT IS IN QUESTION...BUT NAM/LOCAL WRF/GFS SUGGEST
THAT IT MAY TRACK AS FAR NORTHWEST AS STL THIS AFTERNOON. GIVEN
THAT THE NOCTURNAL CONVECTION SHOULD MOVE NORTHEAST OF THE CWA BY
LATE THIS MORNING...DO THINK THERE SHOULD BE SOME BREAKS IN THE
CLOUDS THIS AFTERNOON WHICH SHOULD ALLOW SURFACE TEMPERATURES TO
CLIMB INTO THE MID-UPPER 60S WITH DEWPOINTS IN THE MID 50S. THIS
SHOULD BE ENOUGH FOR MLCAPE VALUES OF 750-1000 J/KG TO BE REALIZED
UNDER SOME VERY STEEP 700-500MB LAPSE RATES THAT WILL ROTATE INTO
THE AREA. LAYER OF WARM AIR AROUND 800MB AND RELATIVELY WEAK
CONVERGENCE ALONG THE SURFACE FRONT MAY ACT TO KEEP DEVELOPING
CONVECTION DISCRETE INITIALLY...BUT INCREASING ASCENT AND DEEP
LAYER SHEAR VECTORS ALIGNING WITH THE COLD FRONT SHOULD CAUSE
STORMS TO BECOME MORE LINEAR WITH TIME. THIS SHOWS UP WELL IN THE
SIMULATED REFLECTIVITY FROM BOTH THE NCEP/NSSL WRF RUNS WHICH SUGGEST
THAT CONVECTION WILL INITIATE MID-LATE AFTERNOON NEAR THE
MISSISSIPPI RIVER AND THEN MOVE EASTWARD. EXPECTED THAT DEEP LAYER
SHEAR NEAR 50KTS AND 0-1KM SHEAR VECTORS NEAR 30KTS WILL BE
SUFFICIENT FOR SUPERCELLS WITH THE POSSIBILITY OF A FEW TORNADOES
THIS AFTERNOON INTO EARLY EVENING AHEAD OF THE COLD FRONT.

UPPER LOW WILL MOVE ACROSS THE REGION TONIGHT PROVIDING ENOUGH
ASCENT TO KEEP RAIN CHANCE INTO EARLY SATURDAY. FORECAST
SOUNDINGS STILL ARE SHOWING THAT LOW LEVELS WILL STAY WARM ENOUGH
FOR JUST RAIN WITH THIS EVENT. AREA WILL DRY OUT SATURDAY AND
SATURDAY NIGHT UNDER SUBSIDENCE IN WAKE OF UPPER LOW. GFS IS
HINTING AS SOME CHANCE OF RAIN OVER THE THE NORTHERN HALF OF THE
CWA ON SUNDAY...BUT ECMWF AND NAM KEEP SURFACE FRONT FARTHER
NORTH SO WILL KEEP DRY FORECAST GOING UNTIL EARLY NEXT WEEK WHEN
GFS/ECMWF BOTH SHOW NEXT TROUGH/COLD FRONT MOVING ACROSS MO/IL.

BRITT

&&

.AVIATION...
/1138 AM CDT FRI APR 15 2011/

COMPLEX WEATHER SITUATION THIS AFTERNOON AS OCCLUDED SPRING STORM
SYSTEM MOVES ACROSS THE REGION. COLD FRONT MAKING STEADY PROGRESS
EAST UNDERNEATH THE DRYSLOT...WHILE A WARM FRONT LIFTS NORTH
ACROSS THE AREA. THUNDERSTORMS...SOME SEVERE...WILL DEVELOP ON THE
COLD FRONT AS IT MOVES EAST ACROSS THE AREA THIS AFTERNOON. LARGE
HAIL AND TORNADOES WILL BE POSSIBLE.

OTHERWISE...MVFR CEILINGS TO CONTINUE OVERNIGHT AND INTO SATURDAY
AS CLOSED LOW MOVES ACROSS THE AREA. WINDS WILL VEER FROM
SOUTHEAST TO NORTHWEST THROUGHT THE PERIOD.

SPECIFICS FOR KSTL...

WARM FRONT LIFTING NORTH OF THE TERMINAL AS I TYPE...WITH WINDS
BECOMING SOUTHERLY...COLD FRONT AND THUNDERSTORMS TO ARRIVE
BETWEEN 20 AND 22Z THIS AFTERNOON. SOME COULD BE SEVERE WITH LARGE
HAIL AND TORNADOES. MVFR CEILINGS TO CONTINUE THROUGH
SATURDAY...OUTSIDE OF CONVECTION EARLY THIS AFTERNOON...AS WINDS
VEER FROM SOUTHERLY TO NORTHWESTERLY.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 15, 11:53 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT FRI APR 15 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1253 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN MISSOURI AND
TRACK INTO ILLINOIS THIS AFTERNOON AND EVENING. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
GOLF BALLS AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

CVKING

In the hours before

Special weather statement, Apr 15, 7:09 AM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 AM CDT FRI APR 15 2011

ILZ058>060-064-065-069-070-074-097>101-MOZ036-052-151400-
BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-LINCOLN-
MACOUPIN IL-MADISON IL-MARION IL-MONTGOMERY IL-PIKE-PIKE IL-
ST CLAIR IL-WASHINGTON IL-
809 AM CDT FRI APR 15 2011

...STRONG WINDS MOVING THROUGH PARTS SOUTHWEST ILLINOIS AND EAST
CENTRAL MISSOURI...

AN AREA OF HIGH WINDS HAS DEVELOPED ON THE BACK SIDE OF A BAND OF
RAIN THAT IS MOVING NORTHEAST ACROSS THE REGION.  WINDS MAY GUST AS
HIGH AS 50 MPH FOR A SHORT PERIOD OF TIME IN AREAS AROUND TROY..
CARLINVILLE...CARROLLTON...JERSEYVILLE...GREENVILLE...LITCHFIELD...
CARLYLE AND NASHVILLE THROUGH 9 AM.  USE EXTRA CAUTION IF YOU
DRIVING A HIGH PROFILE VEHICLE AND ENCOUNTER STRONG WINDS THIS
MORNING.

BRITT
Special weather statement, Apr 15, 11:51 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT FRI APR 15 2011

MOZ034-035-042-050-151830-
AUDRAIN MO-CALLAWAY MO-MONROE MO-RALLS MO-
1251 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RALLS...SOUTHEASTERN
MONROE...EASTERN AUDRAIN AND NORTHEASTERN CALLAWAY COUNTIES UNTIL 130
PM CDT...

AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHAMROCK...OR 9 MILES SOUTHWEST OF
WELLSVILLE...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SANTA FE...
  MARTINSBURG...
  LADDONIA...
  FARBER...
  PERRY...
  BENTON CITY...
  RUSH HILL...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Special weather statement, Apr 15, 11:59 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT FRI APR 15 2011

ILZ097-MOZ036-052-151845-
LINCOLN MO-PIKE MO-PIKE IL-
1259 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL
MISSOURI...AND CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 145 PM
CDT...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF DAVIS...OR 11 MILES NORTHWEST
OF TROY...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWLING GREEN...
  LOUISIANA...
  EOLIA...
  PIKE...
  ATLAS...
  SILEX...
  WHITESIDE...
  ASHLEY...
  EDGEWOOD...
  ST. CLEMENT...
  CYRENE...
  ASHBURN...
  ROCKPORT...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Local storm report, Apr 15, 12:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             BOWLING GREEN           39.34N  91.20W
04/15/2011  E0.25 INCH       PIKE               MO   TRAINED SPOTTER

&&

KANOFSKY

The radar

The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado. Local standard time, as filed.

Hail, Pike

When
April 15, 12:35 PM CST
Where
Pike County, Bowling Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -91.200

Tornado, Pike

When
April 15, 12:35 PM CST to 12:40 PM CST
Where
Pike County, 3.17 mi SSE of Vera to 0.87 mi E of Vera
Rating
EF1
Path length
3.01 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.336, -91.133

A tornado initially touched down one-quarter mile north of the intersection of Highway NN and County Road 277 at 1:35 PM CDT. Several cedar trees were severely damaged at this location. The debris from the cedar trees fell 70 to 80 yards to the north. The tornado then damaged a double wide house trailer in which the walls on the north and east side of the structure were completely removed. Nearly all of the roof was uplifted and carried 40 to 70 yards to the north. A swing set was mangled in a large tree. Additional smaller debris from the home was carried in a ravine while a few large tree limbs were damaged. The width of the damage was approximately 40 yards while the damage was rated EF1. The tornado skipped north and damaged several cedar trees and a few hardwood trees approximately three-quarter mile north of the first damage area. The tornado missed a large machine shed, although two large doors on the east side of the machine shed were bowed out to the east. An SUV parked east of the machine shed was tossed into a small pond. The width of the damage area was 30 to 40 yards while the tree damage was rated EF0. Additional tree damage was found one quarter to one half miles to the north along County Road 277. The tornado continued moving north with intermittent touchdowns and damaged a farmstead approximately one-quarter mile south of U.S. Highway 54 and one-half mile east of Vera, Missouri. A machine shed was completely destroyed and corrugated steel from the shed was wrapped around the bottom part of several large trees, which where were snapped off half way up. Additional metal debris was tossed one-half mile to the north across U.S. Highway 54. There was minor damage to some flat bed trailers in a field on the west side of a business area. The width of the damage area was 50 yards, while damage was rated low end EF1. In summary, the maximum damage rating of this tornado was EF1, with winds of 90 to 95 mph. The total length was 3 miles, with a maximum width of 50 yards. No injuries were reported.

Hail, Ralls

When
April 15, 1:02 PM CST
Where
Ralls County, 1.61 mi NW of Hassard
Measured
1.25 in hail
Reported by
Public
Coordinates
39.664, -91.694

Hail, Franklin

When
April 15, 2:06 PM CST
Where
Franklin County, Gray Summit
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -90.820

Hail, Jefferson

When
April 15, 2:50 PM CST
Where
Jefferson County, 0.77 mi S of House Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.409, -90.571

Hail, Jefferson

When
April 15, 2:56 PM CST
Where
Jefferson County, High Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -90.530

Hail, St. Louis

When
April 15, 2:58 PM CST
Where
St. Louis County, Manchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.580, -90.500

Hail, Madison

When
April 15, 3:12 PM CST
Where
Madison County, Fredericktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -90.300

Hail, St. Louis

When
April 15, 3:16 PM CST
Where
St. Louis County, 1.01 mi NE of Oakland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.590, -90.406

Hail, Jefferson

When
April 15, 3:28 PM CST
Where
Jefferson County, 3 mi SW of Festus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.199, -90.439

Hail, St. Louis

When
April 15, 3:38 PM CST
Where
St. Louis County, 0.7 mi SE of Lake Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.612, -90.323

Hail, St. Louis (C)

When
April 15, 3:39 PM CST to 3:41 PM CST
Where
St. Louis (C) County, 3.3 mi NNW of Carondelet to 0.63 mi WNW of Tower Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.597, -90.293

Hail, St. Louis (C)

When
April 15, 3:45 PM CST
Where
St. Louis (C) County, 3.86 mi SE of St Louis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.615, -90.195

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303013, 303234, 303014, 303015, 304908, 304910, 304912, 304916, 304913, 304923, 304925, 304926, 304928.